Illinois, 2009

Hail and Damaging Winds in Illinois, June 27, 2009

June 27, 2009 · NWS ILX · 15 events in 9 counties and zones

A strong cold front approaching the Mississippi River triggered a line of strong to severe thunderstorms across west-central Illinois during the evening of June 27th. Numerous reports of wind damage were received, primarily along and west of the I-55 corridor.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
3
Property damage
$249,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A strong cold front approaching the Mississippi River triggered a line of strong to severe thunderstorms across west-central Illinois during the evening of June 27th. Numerous reports of wind damage were received, primarily along and west of the I-55 corridor. A fatality occurred in McLean County when a canopy blown into the road by a non-severe gust front caused a head-on collision.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 27, 12:45 PM CST, 5 hours earlier.

Area forecast discussion, Jun 27, 12:45 PM CST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
145 PM CDT SAT JUN 27 2009

.DISCUSSION...
ISSUED 130 PM CDT SAT JUN 27 2009

MAJOR PATTERN CHANGE TO BRING A COOLER AND MUCH LESS HUMID AIR
MASS SOUTHEAST INTO CNTRL IL STARTING SUNDAY. COLD FRONT...WHICH
WILL BRING THE PLEASANT WEATHER INTO THE AREA...WAS LOCATED JUST
WEST OF DES MOINES AND WILL PUSH EAST INTO THE ILLINOIS RIVER
VALLEY BY LATE THIS EVENING AND EAST OF OUR FORECAST AREA BY
DAWN ON SUNDAY. FAIRLY STRONG TROF FOR THIS TIME OF YEAR EXPCTD
TO DEVELOP OVR THE ERN LAKES EARLY NEXT WEEK KEEPING US IN A
NORTHWESTERLY FLOW PATTERN THRU THE PERIOD.

SHORT TERM...TONIGHT THROUGH TUESDAY

MIXED LAYER CAPES OF AROUND 3200 J/KG EARLY THIS EVENING COUPLED
WITH DECENT MOISTURE CONVERGENCE ALONG THE APPROACHING COLD FRONT
WL HELP TO BREAK ANY REMAINING CAP AND FUEL THE THUNDERSTORMS WITH
THE HIGHER POPS ACRS THE WEST AND NORTH THIS EVENING. FORECAST
SOUNDINGS STILL INDICATING UNIDIRECTIONAL SHEAR WITH MOST LIKELY
CONVECTIVE MODE BEING A SQUALL LINE WITH EMBEDDED BOWS THIS
EVENING...WITH A GRDL DECREASE IN INTENSITY AS THE STORMS SHIFT
FURTHER EAST OVERNIGHT. PRIMARY THREAT WITH THE STORMS THIS EVE WL
BE WITH DAMAGING STRAIGHT LINE WINDS AND PSBLY SOME HAIL...
ALTHOUGH FREEZING LVLS/WBZ HEIGHTS WERE STILL FCST TO BE HIGH THRU
THE EVENING HOURS.

ANY LINGERING SHOWERS ACRS THE FAR SOUTHEAST SHOULD EXIT THE FCST
AREA SUNDAY MORNING WITH GUSTY NORTHWEST WINDS USHERING IN A MUCH
MORE PLEASANT AIR MASS FOR THE RMDR OF THE SHORT TERM PERIOD. MODELS
HAVE BACKED OFF SOME FROM PREVIOUS RUNS WITH RESPECT TO THE PSBLTY
OF ISOLD SHOWERS/THUNDER MONDAY AFTN AS LOW AND MID LEVEL LAPSE
RATES STEEPEN DURING THE AFTN HOURS WITH THE UPPER LOW/COLDER
TEMPS ALOFT SHIFTING SE INTO THE LOWER LAKES. A SECONDARY VORT MAX
AND WEAK FRONTAL BOUNDARY FCST TO PUSH ACRS THE FCST AREA ON
TUESDAY. FORECAST SOUNDINGS CONTINUE TO ADVERTISE A VERY DRY AIR
MASS IN PLACE SO WL NOT ADD ANY POPS INTO THE FORECAST ATTM.

GUID NUMBERS LOOK REASONABLE THRU MONDAY WITH A MAV/MET BLEND BUT
WITH MID 50 DEW POINTS FORECAST ACRS THE AREA FOR THE OVERNIGHT
HOURS OF MONDAY AND TUESDAY...WL TEND TO FOLLOW THE COOLER GUID
VALUES.

LONG TERM...WEDNESDAY THROUGH SATURDAY

STILL SEEING SOME SIGNIFICANT TIMING DIFFERENCES BETWEEN THE
OPERATIONAL GFS AND ECMWF DURING THIS PERIOD. THE GFS CONTINUES
TO SHIFT THE UNSEASONABLY STRONG EASTERN LAKES UPPER LOW OFF TO
THE EAST FASTER THAN THE 00Z RUN OF THE ECMWF. THE LATEST UKMET
AND CMC MODELS SUGGEST A SOLUTION SIMILAR TO THE GFS WITH A
QUICKER MOVMT TO THE ERN LAKES UPPER LOW LATER IN THE PERIOD.
FOR NOW WL CONTINUE TO SIDE WITH THE MORE CONSISTENT ECMWF SOLUTION
WHICH WILL LEAD TO SEASONABLY WARM TEMPERATURES DURING THE PERIOD
WITH LITTLE IF ANY RAINFALL.

SMITH
&&

.AVIATION...
ISSUED 1213 PM CDT SAT JUN 27 2009

COLD FRONT OVER CENTRAL IOWA INTO EXTREME NORTHWEST MISSOURI EARLY
THIS AFTERNOON STILL ON SCHEDULE TO PUSH ACROSS TERMINAL SITES
OVERNIGHT. VERY LITTLE CHANGED FROM 12Z TAF SET AS CONVECTION
STILL LOOKS LIKE IT WILL BE CONFINED TO A NARROW AXIS NEAR THE
FRONT. WILL INTRODUCE VCTS EVERYWHERE 2-3 HOURS PRIOR TO FRONTAL
PASSAGE WITH AN ASSOCIATED TEMPO GROUP WITH VISIBILITIES DOWN TO
3SM. CONVECTION COULD BE LOCALLY INTENSE AND WILL NEED TO BE
MONITORED CLOSELY IN THIS NARROW WINDOW.

FOLLOWING FRONTAL PASSAGE WINDS WILL COME AROUND TO NW AND RAPID
DRYING SHOULD COMMENCE KEEPING ANY BR FROM DEVELOPING.

BARKER
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ILZ040-047-049-050.

&&
Hazardous weather outlook, Jun 27, 2:09 PM CST, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
309 PM CDT SAT JUN 27 2009

ILZ040-047-049-050-281100-
CASS-MORGAN-SCHUYLER-SCOTT-
309 PM CDT SAT JUN 27 2009

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

MUGGY CONDITIONS THIS AFTERNOON WILL COMBINE WITH TEMPERATURES IN
THE LOWER TO MIDDLE 90S TO PRODUCE HEAT INDEX VALUES NEAR 100
DEGREES. THESE HOT AND HUMID CONDITIONS SHOULD PERSIST INTO EARLY
EVENING. A COLD FRONT WILL APPROACH THE AREA THIS EVENING
BRINGING A CHANCE FOR THUNDERSTORMS AND POSSIBLY LARGE HAIL AND
DAMAGING WINDS. THE BEST CHANCES FOR SEVERE WEATHER WILL BE
BETWEEN 7 PM AND 11 PM.

THE ILLINOIS RIVER WILL REMAIN IN FLOOD THROUGH AT LEAST NEXT
WEEK.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

ILZ041>043-048-051>053-281100-
CHRISTIAN-DE WITT-LOGAN-MACON-MASON-MENARD-SANGAMON-
309 PM CDT SAT JUN 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

A COLD FRONT WILL APPROACH THE AREA THIS EVENING BRINGING A
CHANCE FOR THUNDERSTORMS AND POSSIBLY LARGE HAIL AND DAMAGING
WINDS. THE BEST CHANCES FOR SEVERE WEATHER WILL BE BETWEEN 8 PM
AND MIDNIGHT.

THE ILLINOIS RIVER FROM HAVANA DOWNSTREAM WILL REMAIN ABOVE FLOOD
STAGE THROUGH AT LEAST NEXT WEEK.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 700 PM TONIGHT.

ILZ044>046-054>057-061>063-066>068-071>073-281100-
CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-PIATT-RICHLAND-SHELBY-
VERMILION-
309 PM CDT SAT JUN 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

THERE WILL BE SCATTERED THUNDERSTORMS TONIGHT ALONG A COLD FRONT
THAT WILL BE MOVING THROUGH ILLINOIS. MOST OF THE ACTIVITY SHOULD
BE LATE THIS EVENING INTO THE OVERNIGHT HOURS. NO WIDESPREAD
SEVERE STORMS ARE EXPECTED...HOWEVER SOME OF THE STRONGER STORMS
WILL PRODUCE GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ027>031-036>038-281100-
FULTON-KNOX-MARSHALL-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD-
309 PM CDT SAT JUN 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

A COLD FRONT WILL APPROACH THE AREA THIS EVENING BRINGING A
CHANCE FOR THUNDERSTORMS AND POSSIBLY LARGE HAIL AND DAMAGING
WINDS. THE BEST CHANCES FOR SEVERE WEATHER WILL BE BETWEEN 7 PM
AND MIDNIGHT.

THE ILLINOIS RIVER FROM HAVANA DOWNSTREAM WILL REMAIN ABOVE FLOOD
STAGE THROUGH AT LEAST NEXT WEEK.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 600 PM TONIGHT.

BARKER

The radar

The Quad Cities radar (KDVN), 76 km away, was scanning. The volume nearest the first event began at 23:43 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Knox

When
June 27, 5:45 PM CST to 5:46 PM CST
Where
Knox County, Galesburg
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
40.950, -90.370

Several trees were blown down in Galesburg.

Thunderstorm Wind, Peoria

When
June 27, 6:35 PM CST to 6:36 PM CST
Where
Peoria County, 5 mi S of Princeville
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
40.858, -89.750

A 16-inch diameter tree was blown down.

Thunderstorm Wind, Fulton

When
June 27, 7:07 PM CST to 7:08 PM CST
Where
Fulton County, 2 mi NE of Cuba
Measured
52 kt (60 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
40.520, -90.173

Power lines were blown down between Cuba and Canton.

Thunderstorm Wind, Fulton

When
June 27, 7:10 PM CST to 7:11 PM CST
Where
Fulton County, Lewistown
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
40.400, -90.150

A 14-inch diameter tree was blown down onto power lines and a parked vehicle.

Thunderstorm Wind, Tazewell

When
June 27, 7:19 PM CST to 7:20 PM CST
Where
Tazewell County, Washington
Measured
52 kt (60 mph) estimated gust
Property damage
$35,000
Reported by
Mesonet
Coordinates
40.700, -89.400

Power lines were blown down in Washington. Numerous large tree branches were downed as well.

Thunderstorm Wind, Woodford

When
June 27, 7:19 PM CST to 7:20 PM CST
Where
Woodford County, 3 mi WSW of Eureka
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Mesonet
Coordinates
40.703, -89.323

Power lines were blown down onto Rt. 24.

Thunderstorm Wind, Mason

When
June 27, 7:21 PM CST to 7:22 PM CST
Where
Mason County, Havana
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
40.300, -90.070

Several trees were uprooted in Havana.

Thunderstorm Wind, Logan

When
June 27, 7:35 PM CST to 7:36 PM CST
Where
Logan County, Hartsburg
Measured
52 kt (60 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
40.250, -89.430

Power lines were blown down in Hartsburg.

Thunderstorm Wind, Logan

When
June 27, 7:51 PM CST to 7:52 PM CST
Where
Logan County, Lincoln
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
40.150, -89.370

Power lines were blown down in Lincoln.

Thunderstorm Wind, Logan

When
June 27, 8:03 PM CST to 8:04 PM CST
Where
Logan County, Chestnut
Measured
52 kt (60 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
40.050, -89.180

Power lines were blown down in Chestnut.

Thunderstorm Wind, Logan

When
June 27, 8:05 PM CST to 8:06 PM CST
Where
Logan County, Mt Pulaski
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
40.020, -89.280

Power lines were blown down in Mt. Pulaski.

Thunderstorm Wind, Morgan

When
June 27, 8:15 PM CST to 8:16 PM CST
Where
Morgan County, Meredosia
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
39.830, -90.570

Power lines were blown down in Meredosia.

Thunderstorm Wind, McLean

When
June 27, 8:18 PM CST to 8:19 PM CST
Where
McLean County, 2.84 mi WNW of Covel
Measured
35 kt (40 mph) estimated gust
Deaths
0 direct, 1 indirect
Injuries
0 direct, 3 indirect
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
40.444, -89.151

A canopy was blown across a road in rural McLean County, causing a head-on collision between two vehicles. The incident took place near the intersection of 1100 N and 600 E. A 91 year-old woman who was a passenger in one of the vehicles died at the scene. The strong winds were caused by a thunderstorm gust front and were estimated to be around 40 to 45 mph.

Thunderstorm Wind, Logan

When
June 27, 8:27 PM CST to 8:28 PM CST
Where
Logan County, Latham
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
39.970, -89.170

Power lines were blown down in Latham.

Hail, Morgan

When
June 27, 8:28 PM CST to 8:29 PM CST
Where
Morgan County, Concord
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
39.820, -90.370

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, McLean2009-06-2791FemaleVehicle/Towed TrailerIndirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180549, 180558, 180547, 180548, 180559, 180560, 180557, 180553, 180554, 180555, 180556, 180564, 180865, 180552, 180561.